Today's Paper Search Latest stories Legislature Newsletters Most commented Obits Traffic Weather Puzzles + Games
ADVERTISEMENT
ADVERTISEMENT

You can die of the cure before you die of the illness.

-- Michael Landon (1936-1991)

Ever since I was diagnosed with Type 2 diabetes I have been taking metformin to treat high blood sugar. Over the last year or so I've lost a few pounds. Some days I don't eat well and some days I don't exercise, but I always take my medication.

After seeing an online article linking metformin to weight loss, I thought it would be worth it to take a deeper look at the drug in general, and into the claim about weight loss.

Metformin belongs to a class of medications called biguanides. It's the generic name of the prescription medications Glucophage, Glumetza and Fortamet.

According to the independent patient-support network Diabetes.co.uk, the term biguanides refers to a group of oral Type 2 diabetes drugs that work by preventing the production of glucose in the liver, a process that improves the body's sensitivity to insulin and reduces the amount of sugar absorbed by the intestines.

Metformin is the only biguanide on the market. It can be taken on its own or with other oral or injectable medications. Rather than stimulating the release of insulin, metformin increases the body's sensitivity to it.

There was originally a biguanide called phenformin that was introduced in 1957 along with metformin, but it was withdrawn from the market in many countries due to side effects.

According to the National Institutes of Health, U.S. National Library of Medicine's MedlinePlus (arkansasonline.com/618meds), there can be troublesome side effects when taking metformin. They include bloating, stomach pain, gas, constipation, a metallic taste in the mouth, heartburn, headache, flushing of the skin, nail changes and muscle pain.

Other side effects, like chest pains and a rash, can be very serious, so it's always important to let your doctor know if you have problems.

In rare cases, metformin has caused a life-threatening condition called lactic acidosis. It can occur due to a buildup of the drug in your body. Symptoms include extreme tiredness, weakness, nausea, dizziness, a fast or slow heart rate, stomach pain and trouble breathing. This is a medical emergency that needs to be treated immediately.

The kidneys remove metformin from the body, so if they don't work well metformin builds up in our system. This raises the chance of getting lactic acidosis.

Metformin also can decrease vitamin B-12 in the body. In rare cases, that causes anemia -- inadequate red blood cells.

People with heart or liver problems should not take the drug. If the organs are not able to do their jobs, there are risks of metformin building up, again possibly causing lactic acidosis. And drinking alcohol while taking metformin can raise the risk of hypoglycemia as well as acidosis.

As for weight loss, an article on the Everyday Health website (everydayhealth.com) mentions a study published in April 2012 in the journal Diabetes Care that was conducted by the national Diabetes Prevention Program. The National Institute of Diabetes and Digestive and Kidney Diseases' research concluded that the drug could feasibly serve as treatment for excess body weight -- but more studies are needed.

So, the relationship between metformin and weight loss is unclear.

It could be that it reduces hunger. Users eat a little less, and the subtle change in appetite could be responsible for a decline in weight. But the effect of stomach upset also might make for less of an appetite. According to the study, on average, weight loss after one year on metformin could be only 6 pounds.

So whether you have diabetes or not, metformin isn't a substitute for healthful eating and regular exercise, which are the true keys to sustainable weight loss.

Email me at:

rboggs@arkansasonline.com

ActiveStyle on 06/18/2018

Print Headline: Oral diabetes drug not a weight loss plan

Sponsor Content

Comments

You must be signed in to post comments
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT